Home / Health / ADHD / Side Effects of Stimulant Medication for ADHD

Side Effects of Stimulant Medication for ADHD

Side Effects of Stimulant Medication for ADHD

The symptoms of Attention Deficit Hyperactivity Disorder (ADHD) are treated majorly with the help of stimulants, non-stimulants, and various therapies. Considered to be the fastest treatment, the stimulants are generally prescribed as a part of the treatment course. However, there are several debates on how effective these stimulant drugs are and the possible side effects they can cause in a patient.

Here is a brief account of the side effects the stimulant medications can cause:

  • Heart Disease or High Blood Pressure-

Various stimulants such as amphetamine, dextroamphetamine, dexmethylphenidate, and methylphenidate can increase the blood pressure and heart rate. Therefore, in most of the cases, stimulants are not prescribed to an ADHD patient if he/she is suffering from a heart-related ailment. Also, it is advised not to self-medicate oneself with any of these drugs.

  • Addiction-

As substance addiction is a symptom of ADHD among adults, some victims might crush the stimulant and snort them to get high. It is one of the most common problems observed among adults. They tend to become addicted to the stimulant and continue to intake, even after their doctor has advised against it.

  • Psychiatric Problems-

Some stimulants cause mental health issues and can cause aggression and hostility, such as behavioral problems. Bipolar disorder is one among the various ADHD stimulant side effects. This may be observed in some cases.

  • Skin Discoloration-

Leukoderma is a disease, which causes loss of skin pigments and hence leads to discoloration of the skin where the patch is applied. Methylphenidate skin patch causes this rare disease and is one of the major ADHD stimulant side effects.

  • Other Effects-

There can be several other side effects due to the intake of stimulant medications. These include allergy, mental illness, kidney or liver disease, sleep problems, decreased appetite, delayed growth in children, mood swings, irritation, headaches, and stomach aches among others.

It is always safe to discuss the ADHD stimulant side effects before starting the course of these drugs. Also, it is crucial to consult a doctor before opting for any of these medications.

Share This: